Alert archive / Pennsylvania / Winter Storm Watches in 2019
Winter Storm Watch 2, NWS Cleveland, OH
NWS Cleveland, OH issued this winter storm watch at Jan 24, 2019, 4:32 AM EST for Erie County, Pennsylvania. It took effect at Jan 25, 2019, 4:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 24, 2019, 4:32 AM EST (09:32 UTC)
- In effect from
- Jan 25, 2019, 4:00 AM EST
- Expired
- Jan 25, 2019, 3:21 AM EST
- In force
- Issued by
- NWS Cleveland, OH
County Erie County, PA
The radar
The Buffalo radar (KBUF), 145 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 9.5 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 107 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this winter storm watch went out at Jan 24, 1:18 AM EST, 3 hours 14 minutes earlier.
Area forecast discussion, Jan 24, 1:18 AM EST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
118 AM EST Thu Jan 24 2019
.SYNOPSIS...
A cold front will move east through the area this afternoon and
this evening with rain transitioning to snow overnight. A series
of storm systems will impact the region through at least early
next week...bringing a few shots of snow to the area.
Otherwise...a significant cooling trend will take place across
the area...with temperatures expected to remain at or below
freezing through the middle of next week.
&&
.NEAR TERM /THROUGH TODAY/...
Ice jams have developed on the Vermilion and Chagrin Rivers this
evening with rivers coming out of their banks and forcing some
evacuations. Gauges in these locations are unrepresentative. Otherwise
continuing to monitor rises on area rivers as water channels
through the system.
Original...A cold front is just now entering western Ohio and
is expected to travel quickly east through the state into NW PA
by tonight. Light to moderate rain will be present ahead of the
front...with scattered showers behind the front. In the past 12
hours...widespread 0.75 of an inch to an inch of rain was
reported...with a few isolated areas reporting 1.25 to 1.5
inches of rain. This in combination with temperatures in the mid
40s is resulting in a significant melting of the snow
pack...adding to the total water on the ground. A flood watch
remains in effect until 4 am Thursday with a few area rivers
expected to reach minor flood stage and reports of difficult
driving conditions due to ponding of water on roadways. Expect
another few hundredths of an inch of rain generally west of I-71
and between 0.25 and 0.75 inches of rain east of there through
the evening hours.
Rain will transition to snow from west to east starting this
evening...with complete snow by tomorrow morning. With cold air
filtering into the area behind the cold front expect a
significant cooling trend...with daytime high temperatures in
the upper 20s tomorrow and into the teens and single digits late
Thursday night.
Lastly...as the colder air filters into the area...lake effect
snow will be possible across the primary snow belt of
northeastern Ohio and NW PA. The short term models are in pretty
good agreement that things will get going late Thursday
afternoon into the evening hours...continuing into at least
Thursday night.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
A series of fast moving
clipper systems will move through the forecast area during the
midterm period. On Friday, a clipper will be exiting the
forecast area. 850mb temperatures behind the system will range
from -15 to -20C. The 12Z run of the GFS shows an upper level
short wave rotating across the northern part of the forecast
area by Friday evening. All the ingredients indicate the
potential for lake effect snow Friday through Friday night. The
synoptic moisture is fairly limited so this may be a limiting
factor with accumulations. Another system will quickly follow on
Saturday bringing another shot of light snow to the area.
Neither of the systems on Friday or Saturday appear to be of
long duration and both should be quick hitting events. On
Sunday, moisture will begin to stream over the forecast area in
advance of a more aggressive clipper system. Warm air advection
in advance of this system will bring light precipitation over
most of the forecast area.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A moderately strong clipper system will approach the region Sunday
night through Monday night. The models are showing an area of low
pressure moving across Lake Erie Monday night dragging a cold front
with it. This system is forecast to have more moisture associated
with it compared to the systems impacting the region over the
weekend. The models also show a tongue of warmer air surging in
advance of the system. This may produce enough warm air to
transition some of the snow to mixed precipitation or rain briefly.
Cold air will surge behind this system bringing 850mb temperatures
back into the -15 to -20C range. Lake effect snow will occur over
Northeast Ohio and Northwest Pennsylvania Tuesday Night into
Wednesday.
&&
.AVIATION /06Z Thursday THROUGH Monday/...
Precipitation continues from north central Ohio to Northwest
Pennsylvania as of 6 PM. Precipitation will tend to transition
to a rain/snow/sleet mix with eastern areas possibly seeing a
window of just snow or possibly ice pellets before tapering off
towards morning. Eastern areas remain IFR with TOL/FDY
rebounding to MVFR although FDY will likely drop back to IFR at
times. Otherwise conditions will tend to improve to MVFR today.
Winds will back from northwest to west and increase with wind
becoming gusty after 00Z.
OUTLOOK...Occasional non-VFR Thursday night through Saturday.
&&
.MARINE...
A cold front will move across the lake this evening.
Winds will shift to the northwest tonight and continue through
Thursday. A series of fast moving weak clipper systems will move
across the lake through the end of the week. A general westerly
flow will occur with these systems with occasional shifts to a
southwest or northwest direction. A stronger system will approach
the lake for the start of next week. Winds will shift to an
easterly direction Sunday night into Monday in advance of this
system.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch until 4 AM EST early this morning for OHZ009>014-
017>023-027>033-036>038-047-089.
PA...Flood Watch until 4 AM EST early this morning for PAZ001>003.
MARINE...Small Craft Advisory until 7 AM EST this morning for
LEZ145>149.
&&
SYNOPSIS...Riley
NEAR TERM...TK/Riley
SHORT TERM...Garnet
LONG TERM...Garnet/Oudeman
AVIATION...KEC
MARINE...GarnetHazardous weather outlook, Jan 23, 2:45 PM EST, 13 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 245 PM EST Wed Jan 23 2019 OHZ009>014-017>023-027>033-036>038-047-089-PAZ001>003-241945- Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Hancock-Seneca- Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland- Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 245 PM EST Wed Jan 23 2019 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-241945- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 245 PM EST Wed Jan 23 2019 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 23, 11:34 PM EST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1134 PM EST WED JAN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM FLOOD 2 WNW VERMILION 41.42N 82.36W
01/23/2019 ERIE OH LAW ENFORCEMENT
POLICE AND EMERGENCY MANAGEMENT REPORTED AN
ICE JAM AT THE MOUTH OF THE VERMILION RIVER
AND WATERS RISING QUICKLY. AREAS AFFECTED
INCLUDE PORTIONS OF VERMILION AND BROWNHELM
TOWNSHIP.
&&
RCLocal storm report, Jan 23, 11:46 PM EST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1146 PM EST WED JAN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLOOD 1 N EASTLAKE 41.67N 81.43W
01/23/2019 LAKE OH FIRE DEPT/RESCUE
EASTLAKE FIRE DEPARTMENT REPORTED AN ICE JAM
NEAR THE MOUTH OF THE CHAGRIN RIVER CAUSING
THE RIVER TO FLOOD AND VOLUNTARY EVACUATIONS
TO BE ISSUED. THERE WERE REPORTS OF WATER
RESCUES.
&&
RCThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 7:17 PM EST | River Flood Warning | CLE | Hancock | 27 hr |
| Jan 23, 8:08 PM EST | Areal Flood Warning | CLE | Lake | 12 hr |
| Jan 23, 9:05 PM EST | River Flood Warning | CLE | Cuyahoga | 26 hr |
| Jan 23, 9:05 PM EST | River Flood Warning | CLE | Marion | 57 hr |
| Jan 23, 9:05 PM EST | River Flood Warning | CLE | Holmes, Wayne | 5 days |
| Jan 23, 10:31 PM EST | Areal Flood Warning | CLE | Erie | 9 hr |
| Jan 23, 10:44 PM EST | Flash Flood Warning | CLE | Erie | 6 hr |
| Jan 23, 11:56 PM EST | Flash Flood Warning | CLE | Erie, Lorain | 6 hr |
| Jan 24, 12:58 AM EST | River Flood Warning | CLE | Trumbull | 3 days |
| Jan 24, 3:23 AM EST | River Flood Warning | CLE | Stark | 14 hr |
| Jan 24, 3:24 AM EST | River Flood Warning | CLE | Sandusky, Wood | 41 hr |
| Jan 24, 5:50 AM EST | Areal Flood Warning | CLE | Erie, Lorain | 12 hr |
| Jan 24, 7:56 AM EST | Areal Flood Warning | CLE | Lake | 6 hr |
| Jan 24, 11:45 AM EST | River Flood Warning | CLE | Trumbull | 30 hr |
| Jan 24, 2:27 PM EST | Wind Chill Advisory | CLE | Ashland, Crawford, Erie, Hancock, Holmes, Huron and 13 more | 22 hr |
Nearby
Winter Storm Watches in Pennsylvania, 2019Every winter storm watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.